Nebraska, 2025

Hail in Nebraska, April 23, 2025

April 23, 2025 · NWS GID · 1 event in 1 county or zone

An upper level trough was over much of the western part of the country. An upper level disturbance moved over Nebraska and Kansas during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level trough was over much of the western part of the country. An upper level disturbance moved over Nebraska and Kansas during the afternoon and evening hours. There was a weak frontal boundary across Nebraska. High lapse rates were across south central Nebraska with an increase in sunshine during the afternoon. MUCAPE values during the late afternoon and early evening hours were around 1,000 J/kg and wind shear was around 35 knots.

Storms developed across western Kansas during the afternoon hours and gradually moved eastward. During the evening hours, a storm developed in Furnas County with other storms developing in a line extending into north central Kansas. At 7:56 PM CDT, the storm in the Edison area in Furnas County produced half dollar sized hail. This storm eventually weakened and moved northeastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 5:49 PM CST, 1 hour 7 minutes earlier. Its key messages:

  • Thunderstorm chances will increase across the local area this evening and overnight, with some strong to severe thunderstorms not out of the question from around 5 PM to 1 AM. Large hail/damaging winds look to be the primary threats.
  • Thunderstorm chances continue on into Thursday, but have been reduced some during the daytime hours behind this evenings disturbance. Thursday afternoon and evening, an additional round of strong to severe thunderstorms could develop mainly near and south of the NE/KS state line, with a chance for more widespread beneficial rainfall Thursday night. Mainly dry conditions return for Friday.
  • Periodic preciptiation chances continue this weekend into the new work week...though uncertainty lingers with just how much activity there actually ends up being, and timing. The next, notable upper level disturbance looks to cross the Plains on Monday-Monday night.
  • Near to above normal temperatures are expected for at least the next 7 days, with temperatures peaking in the 80s Monday afternoon.
Area forecast discussion, Apr 23, 5:49 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
649 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

- Thunderstorm chances will increase across the local area this
  evening and overnight, with some strong to severe
  thunderstorms not out of the question from around 5 PM to 1
  AM. Large hail/damaging winds look to be the primary threats.

- Thunderstorm chances continue on into Thursday, but have been
  reduced some during the daytime hours behind this evenings
  disturbance. Thursday afternoon and evening, an additional
  round of strong to severe thunderstorms could develop mainly
  near and south of the NE/KS state line, with a chance for more
  widespread beneficial rainfall Thursday night. Mainly dry
  conditions return for Friday.

- Periodic preciptiation chances continue this weekend into the
  new work week...though uncertainty lingers with just how much
  activity there actually ends up being, and timing. The next,
  notable upper level disturbance looks to cross the Plains on
  Monday-Monday night.

- Near to above normal temperatures are expected for at least
  the next 7 days, with temperatures peaking in the 80s Monday
  afternoon.

&&

.DISCUSSION...
Issued at 232 PM CDT Wed Apr 23 2025

The convection that impacted portions of north central Kansas
this morning has shifted east and the local area is currently
inbetween more active weather to the east and the next
disturbance which should help trigger convection across
northwest Kansas late this afternoon or early evening.

With clearing across portions of northwestern Kansas this
afternoon, mesoanalysis is indicating building instability, and
expect the possibility for some strong to severe storms to
begin to develop over the next couple of hours. This activity
should then spread east north east into the local area during
the evening hours, with the main threat for severe weather
locally coming between the hours of 5 PM and 1 AM. As has been
previously advertised, the main threat will be large hail (ping
pong plus) and marginally severe wind gusts. In addition, early
on there could be an isolated TOR across north central Kansas,
where the lower LCL heights and better low level wind shear
exist, but while this is a non-zero threat, probabilities are
pretty low.

Later tonight...the severe threat should diminish with a
transition to a fairly widespread band of showers and non-severe
thunderstorms moving across the area from west to east towards
daybreak Thursday. As this band pushes east during the morning
hours Thursday, precipitation chances should diminish, with
mainly cloudy skies and less organized shower/thunderstorm
activity expected across the area Thursday. Given little
inhibition, however, have fairly high pops in the forecast
continuing through the daytime hours Thursday, although the
actual QPF forecast for the daytime hours is not expected to
amount to much. By late afternoon/every evening Thursday,
another disturbance is forecast to fire up showers and
thunderstorms near the KS/NE state line, where the surface
boundary is forecast to reside. This should help limit the
severe threat Thursday to mainly our KS counties. Another fairly
widespread round of showers and non-thunderstorms is then
forecast to cross the local area Thursday night, with a somewhat
hopeful forecast for widespread beneficial (and much needed)
rainfall for just about the entire forecast area over the course
of the next two nights.

Thereafter...precip chances should end across the local area
Friday morning, with a mostly dry day in store to end the week.
Additional less certain precip chances return over the upcoming
weekend, with the next more impactful disturbance expected to
cross the region on Monday. While the focus of this system has
shifted east some, this looks like a fairly dynamic system and
there remains plenty of time for the exact track/timing to
change.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 647 PM CDT Wed Apr 23 2025

For KGRI/KEAR Airports:

Another very low confidence TAF cycle due to significant model
differences in timing/coverage of convection, as well as
potential stratus.

Tonight: Should remain fairly quiet through sunset, but later
this evening expect some incr in potential for scat shwrs/weak
storms. Uncertainty remains on coverage, so kept any prevailing
groups as shwrs and PROB30 groups as TSRA. Also at some point
late tonight, some models bring in MVFR to IFR stratus and
perhaps some MVFR VSBYs. Winds will be ENE to ESE around 7-12kt.
Confidence: LOW.

Thursday: Coverage/duration of potential stratus also remains
unknown, so tended to keep the prevailing IFR CIGs limited to
several hrs in the AM. Typically, even low stratus is able to
lift some for the aftn hrs, so return to MVFR CIGs and VFR VSBYs
around 17-18Z. Some scat shwrs/weak storms may linger into the
AM, but do think there will be a relative lull from late AM into
the early aftn. Reintroduce some PROB30s for TSRA again in the
mid to late aftn at both sites as ESE winds pick up to 11-14kt
and gusts 17-22kt out of the ESE/SE. Confidence: LOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...Thies
Hazardous weather outlook, Apr 23, 1:46 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
246 PM CDT Wed Apr 23 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
242000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
246 PM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances are in the forecast across the entire
outlook area through tonight, with the overall best chances
coming late this evening and overnight. Mainly between 5PM and
1 AM, there will be the potential for some storms to be strong to
severe, mainly for areas along and south of Interstate 80 and
into north central Kansas. Hail near the size of ping pong balls
and damaging wind gusts near 60 MPH look to be the primary
threats. In addition, there is a very small chance for an isolated
tornado across portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances remain in the forecast through Thursday
night, then after a brief break, return for this weekend and on
into early next week. Some strong to severe storms will be
possible across mainly north central Kansas Thursday afternoon and
evening, with hail to the size of quarters and 60 mph wind gusts
both possible. Additional severe thunderstorm chances return next
Monday, but given uncertainties, specific details remain
uncertain. As a result, be sure to stay up to date with the latest
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any size of hail or damaging
wind gusts to the National Weather Service office in Hastings,
Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 23, 4:10 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
510 PM CDT Wed Apr 23 2025

NEZ064-077-232245-
York NE-Fillmore NE-
510 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YORK AND
NORTHEASTERN FILLMORE COUNTIES THROUGH 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 16 miles southeast of York, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern York
and northeastern Fillmore Counties.

This includes Interstate 80 between mile markers 362 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4054 9743 4068 9759 4088 9737 4057 9737
TIME...MOT...LOC 2209Z 227DEG 20KT 4067 9744

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Stump
Special weather statement, Apr 23, 5:41 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
641 PM CDT Wed Apr 23 2025

KSZ017-240015-
Rooks KS-
641 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROOKS COUNTY THROUGH 715
PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webster State Park, or 24 miles east of Hill City, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Stockton around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3932 9947 3944 9948 3948 9918 3931 9916
TIME...MOT...LOC 2340Z 264DEG 23KT 3939 9939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Stump
Special weather statement, Apr 23, 6:31 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
731 PM CDT Wed Apr 23 2025

NEZ082-240100-
Furnas NE-
731 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FURNAS COUNTY THROUGH
800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 24 miles north of Norton, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Edison around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 10003 4025 10007 4035 9973 4015 9966
TIME...MOT...LOC 0030Z 255DEG 23KT 4019 9995

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Stump
Special weather statement, Apr 23, 6:38 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
738 PM CDT Wed Apr 23 2025

KSZ005-NEZ082-083-240100-
Phillips KS-Harlan NE-Furnas NE-
738 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES THROUGH 800 PM
CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Island, or 19 miles northwest of Phillipsburg, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Woodruff around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 9974 4016 9952 3997 9926 3991 9954
      3997 9963 4000 9963 4000 9968
TIME...MOT...LOC 0037Z 226DEG 16KT 3997 9954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Stump

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Furnas

When
April 23, 6:56 PM CST to 7:00 PM CST
Where
Furnas County, 0.53 mi W of Edison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.780

Hail up to the size of half dollars was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252988.